Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2010, 2:30 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2010, 2:30 PM MDT (20:30 UTC)
- Expired
- Aug 16, 2010, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:00 PM MDT | FLASH FLOOD | 27 Ese Escalante, UT | NUMEROUS SLOT CANYONS FLOODED. ROADS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3310 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683
WGUS55 KSLC 162030
FFWSLC
UTC017-162330-
/O.NEW.KSLC.FF.W.0041.100816T2030Z-100816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT MON AUG 16 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
* UNTIL 530 PM MDT
* AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER PORTIONS OF THE GLEN CANYON
NATIONAL RECREATION AREA AND CAPITOL REEF NATIONAL PARK.
* THE STORM IS EXPECTED TO PRODUCE FLASH FLOODING ALONG MOODY CREEK
ROAD AS WELL AS ADJACENT AREAS SUCH AS SILVER FALLS CREEK...MIDDLE
MOODY CANYON AND EAST MOODY CANYON WHICH DRAIN INTO THE ESCALANTE
RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3773 11123 3781 11108 3775 11093 3754 11092
3754 11106 3761 11123
$$
LC2 follow-up statements
044
WGUS75 KSLC 162200
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT MON AUG 16 2010
UTC017-162330-
/O.CON.KSLC.FF.W.0041.000000T0000Z-100816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
400 PM MDT MON AUG 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...
AT 344 PM MDT...
RADAR INDICATED THAT UP TO AN INCH AND A HALF OF WATER HAS FALLEN
OVER THE NORTHWESTERN PORTION OF THE GLEN CANYON NATIONAL RECREATION
AREA AND THE SOUTHERN PORTION OF CAPITOL REEF NATIONAL PARK. THIS IS
ENOUGH TO PRODUCE FLASH FLOODING ALONG MOODY CREEK ROAD AS WELL AS
ADJACENT AREAS INCLUDING...BUT NOT LIMITED TO...SILVER FALLS
CREEK...CHOPROCK CANYON...MIDDLE AND EAST MOODY CANYON AND HALLS
CREEK THROUGH LATE THIS AFTERNOON. ANOTHER THUNDERSTORM DEVELOPING
UPSTREAM IS EXPECTED TO BRING UP TO AN ADDITIONAL HALF INCH OF
RAINFALL TO THE AREA THROUGH 430 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS AND COUNTRY ROADS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3773 11123 3781 11108 3775 11093 3754 11092
3754 11106 3761 11123
$$
LC901
WGUS75 KSLC 162330
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 PM MDT MON AUG 16 2010
UTC017-162337-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-100816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
530 PM MDT MON AUG 16 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...
PRECIPITATION HAS DECREASED IN INTENSITY OVER THE NORTHWESTERN
PORTION OF THE GLEN CANYON NATIONAL RECREATION AREA AND THE SOUTHERN
PORTION OF CAPITOL REEF NATIONAL PARK. ALTHOUGH LIGHT RAIN SHOWERS
CONTINUE...RUNOFF FROM EARLIER HEAVY PRECIPITATION HAS DIMINISHED
AND RIVER AND STREAM LEVELS WILL GRADUALLY DECREASE THROUGH THE
EVENING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3773 11123 3781 11108 3775 11093 3754 11092
3754 11106 3761 11123
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:55 AM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 10:55 AM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1055 AM MDT MON AUG 16 2010 .SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE...WITH ASSOCIATED MOISTURE...WILL CROSS THE REGION THIS AFTERNOON AND EVENING. DRYER AIR WILL FILTER IN BEHIND THIS SYSTEM TONIGHT. MOISTURE WILL INCREASE AGAIN OVER THE AREA TUESDAY NIGHT AND WEDNESDAY...IN ADVANCE OF AN APPROACHING PACIFIC TROUGH. && .DISCUSSION...MORNING SATELLITE IMAGERY INDICATES A WEAK UPPER LEVEL DISTURBANCE...EMBEDDED IN UPPER TROUGH...OVER CENTRAL UTAH. SHOWER AND THUNDERSTORM ACTIVITY IN ASSOCIATION WITH THIS DISTURBANCE STILL PRESENT OVER EAST CENTRAL SECTIONS OF UTAH. ANOTHER DISTURBANCE IN WESTERLY FLOW SHOULD ENHANCE CONVECTIVE ACTIVITY OVER EAST CENTRAL AND SOUTHEAST SECTIONS THIS AFTERNOON...WHERE MOIST AIRMASS...WITH PRECIPITABLE WATER VALUES IN EXCESS OF AN INCH...REMAINS IN PLACE. LOW LEVEL CONVERGENCE ZONE OVER CENTRAL UTAH...SHOULD FOCUS DEVELOPMENT. STORM MOTION LOOKS TO BE AROUND 20 KNOTS...SO ANY FLASH FLOODING WOULD NEED TO BE IN ASSOCIATION WITH CELLS TRAINING ACROSS AN AREA. INSTABILITY LOOKS TO BE SOMEWHAT LIMITED...BUT WITH SHEAR VALUES NEAR 40 KTS...AN ISOLATED SEVERE STORM IS POSSIBLE. WITH RIDGE BUILDING INTO REGION...ANY EVENING CONVECTIVE ACTIVITY SHOULD DIMINISH QUICKLY. WILL UPDATE ZONE FORECAST TO INCREASE CHANCES FOR PRECIPITATION EAST CENTRAL AND SOUTHEAST SECTIONS THIS AFTERNOON. && .AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL THROUGH THE FORECAST PERIOD. CALM OR LIGHT SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BY 19Z. THERE IS A 20 PERCENT FOR ERRATIC WINDS IN ASSOCIATION WITH CONVECTIVE ACTIVITY THIS AFTERNOON AND EVENING. && .FIRE WEATHER...A WEAK WEATHER DISTURBANCE PASSING THROUGH THE AREA WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO PORTIONS OF CENTRAL AND EAST CENTRAL UTAH THROUGH THIS EVENING. HIGH PRESSURE IS EXPECTED TO BRIEFLY STRENGTHEN ACROSS THE AREA TUESDAY...BEFORE A STRENGTHENING SOUTHWESTERLY FLOW ALLOWS MOISTURE TO QUICKLY SPREAD NORTH ACROSS MOST OF UTAH WEDNESDAY...BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. A STORM SYSTEM PASSING THROUGH THE AREA LATE WEDNESDAY WILL SWEEP MUCH OF THIS MOISTURE OUT OF THE AREA BY LATE IN THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && AVIATION...YOUNG FIRE WEATHER...SEAMAN PUBLIC...BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 16, 12:36 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1236 PM MDT MON AUG 16 2010 UTZ020-518-161900- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT- 1236 PM MDT MON AUG 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 100 PM MDT... AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ESCALANTE...MOVING EAST AT 25 MPH. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL. * LOCATIONS IMPACTED INCLUDE... ESCALANTE... THIS STORM IS CAPABLE OF PRODUCING GUSTY WIND...BRIEF HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3796 11120 3771 11115 3767 11173 3784 11177 TIME...MOT...LOC 1835Z 260DEG 20KT 3777 11164 YOUNG
Special weather statement, Aug 16, 1:36 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
136 PM MDT MON AUG 16 2010
UTZ013-020-518-162000-
SAN RAFAEL SWELL UT-SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
136 PM MDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 200
PM MDT...
AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOULDER...OR 17 MILES EAST
OF ESCALANTE...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL GARFIELD COUNTY...
THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.
LAT...LON 3772 11137 3790 11137 3796 11084 3768 11081
3768 11084 3767 11083 3766 11084
TIME...MOT...LOC 1935Z 270DEG 16KT 3781 11126
YOUNGThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:36 PM MDT | Special Weather Statement | SLC | Garfield | 24 min |
| Aug 16, 1:36 PM MDT | Special Weather Statement | SLC | Garfield | 24 min |
| Aug 16, 2:02 PM MDT | Areal Flood Advisory | SLC | Garfield | 3 hr |
| Aug 16, 2:07 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 38 min |
| Aug 16, 2:48 PM MDT | Special Weather Statement | SLC | 42 min |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.